8
$\begingroup$

A tower is a subset $T\subset [\omega]^\omega$ of the family $[\omega]^\omega$ of all infinite subsets of $\omega$ such that $T$ is well-ordered by the relation $\supset^*$ of almost inclusion and has no infinite pseudointersections. A tower is regular if its cardinality is a regular cardinal.

Consider two small uncountable cardinals:

$\mathfrak t=\min\{|T|:T\subset[\omega]^\omega$ is a tower$\}$;

$\hat{\mathfrak t}=\sup\{|T|:T\subset[\omega]^\omega$ is a regular tower$\}$.

It is clear that $$\mathfrak t\le\hat{\mathfrak t}\le\mathfrak c.$$ Martin's Axiom implies $\mathfrak t=\hat{\mathfrak t}=\mathfrak c$. On the other hand the strict inequality $\mathfrak t<\hat{\mathfrak t}$ is known to be consistent (but I do not know the reference).

The cardinal $\mathfrak t$, called the tower number, is well-studied in Set Theory.

I am interested in the cardinal $\hat{\mathfrak t}$, more precisely in its relation to other known cardinal characteristics of the continuum.

Problem 1. Is there any non-trivial upper or lower bound for the cardinal $\hat{\mathfrak t}$? In particular, is $\mathfrak b\le\hat{\mathfrak t}$?

Problem 2. In which known models of ZFC does the strict inequality $\mathfrak t<\hat{\mathfrak t}$ hold?

Maybe there is some fixed standard notation for $\hat{\mathfrak t}$?

$\endgroup$
  • $\begingroup$ Did you really mean $\sup$ and not $\min$ in $\hat t$? $\endgroup$ – Joel David Hamkins Dec 28 '19 at 10:07
  • $\begingroup$ @JoelDavidHamkins Yes, I had in mind sup, not min (min yields the well-known cardinal $t=p$). $\endgroup$ – Taras Banakh Jan 1 at 11:18
2
$\begingroup$

This is not a full answer, but I claim that the restriction to regular towers is not relevant.

Theorem. The cardinal $\hat t$ is also the supremum of all tower sizes, not just the regular towers. $$\hat t=\sup\{\ |T|\ \mid\ T\subset[\omega]^\omega\text{ is a regular tower }\}=\sup\{\ |T|\ \mid\ T\subset[\omega]^\omega\text{ is a tower }\}.$$

This will be a consequence of the following lemma.

Lemma. If $T$ is any tower and $S\subset[\omega]^\omega$ is any chain of sets well-ordered by $\supset^*$, then $T$ is a subtower of a tower $T^*$ with $|T^*|\geq|S|$.

Proof of lemma. We may assume $T$ is continuous, and so there are successive sets $A$ and $B$ appearing in $T$ with infinite difference $A-B$. We may build a copy of $S$ on this difference set, containing $B$, and place it between $A$ and $B$ in $T$, thereby constructing a new tower $T^*$ of size at least $|S|$. This new chain $T^*$ is a tower since it is still well-ordered by $\supset^*$ and since it agrees with $T$ on a final segment, it still has no infinite pseudointersection. $\Box$

Proof of theorem. Suppose that $S$ is any tower, and that $T$ is a regular tower. If $|S|$ is regular, then by a direct application of the lemma, we find a regular tower $T^*$ of size at least $|S|$. If $|S|$ is singular, then this is a limit of regular cardinals, and we may extend $T$ to various $T'$ of at least those regular sizes, by using only part of $S$ in the extending process. So the supremum of the sizes of the regular towers is the same as the supremum of the sizes of any tower. $\quad\Box$

I am not sure, however, how large the towers can be. (Without the well-ordered requirement, we can of course find towers of size continuum, using Dedekind cuts in the rationals.)

| cite | improve this answer | |
$\endgroup$
  • $\begingroup$ Unfortunately, your proof is not clear to me. If you create a tower on the base of a tower $T$ inserting new sets, then you do not change the cofinality of that tower. Consequently, the cofinality of the new tower $T^*$ is equal to the cofinality of the tower $T$ and this does not produce a regular tower. Or I do not see something important? $\endgroup$ – Taras Banakh Jan 2 at 9:05
  • $\begingroup$ I agree, I have changed only the cardinality and not the cofinality of the tower. But you defined regular tower in terms of its cardinality, not cofinality. I found that strange, and this is why I posted this answer. Of course, the cofinality of a tower will always be a regular cardinal. $\endgroup$ – Joel David Hamkins Jan 2 at 12:43
  • 1
    $\begingroup$ Thank you for your comment due to which I have understood that we (with Bardyla) introduced a wrong defintion of $\hat t$. In that definition the cardinality should be changed by cofinality. $\endgroup$ – Taras Banakh Jan 5 at 9:05
1
$\begingroup$

Assuming I understand the definitions correctly, I can give you a couple of references.

(1) Dordal (see below) gives a model in which $\mathfrak{b}=\mathfrak{c}=\aleph_2$ and all towers have cardinality $\aleph_1$. Thus, in his model $\mathfrak{t}=\hat{\mathfrak{t}}=\aleph_1<\aleph_2=\mathfrak{b}=\mathfrak{c}$, and so the last question in your first problem has a negative answer.

Edit: In fact, $\mathfrak{h}=\aleph_2$ in the model since he is using Mathias forcing, so I'm not sure of any good candidate for a non-trivial lower bound for $\hat{\mathfrak{t}}.$

(2) On the other hand, the model of Blass and Shelah discussed here gives a model in which $\mathfrak{t}=\mathfrak{b}=\aleph_1$ and there is a tower of length $\aleph_2$ (namely, the generating tower for the simple $P_{\aleph_2}$-point). Thus, this gives a model where $\mathfrak{t}<\hat{\mathfrak{t}}$.


Edit 3/17/20

I tracked down another reference (due to Dordal [2]) with some more information on this question. Theorem 1.3 in the paper gives a connection between towers in the structures $^\omega\omega$ and $[\omega]^\omega$:

Theorem (Dordal, Theorem 1.3 of [2])

Let $\kappa$ be an uncountable regular cardinal, and suppose there is a $\kappa$-tower in $^\omega\omega$ but not $[\omega]^\omega$. Then there is a $\kappa$-scale in $^\omega\omega$ (that is, $\mathfrak{b}=\mathfrak{d}=\kappa$).

With regard to Problem 1, we may say that if $\mathfrak{b}<\mathfrak{d}$ then $\mathfrak{b}\leq\hat{\mathfrak{t}}$ (apply the above theorem, and use the fact that there is a tower of length $\mathfrak{b}$ in the structure $^\omega\omega$. On the other hand, it is consistent that $\mathfrak{b}=\mathfrak{d}=\aleph_2$ and $\hat{\mathfrak{t}}=\aleph_1$ (this occurs in the model from [1]).

The paper has many other forcing constructions showing that not much more can be said.

[1] Dordal, Peter Lars, A model in which the base-matrix tree cannot have cofinal branches, J. Symb. Log. 52, 651-664 (1987). ZBL0637.03049.

[2] Dordal, Peter Lars, Towers in $[\omega]^{\omega}$ and $^{\omega}\omega$, Ann. Pure Appl. Logic 45, No. 3, 247-276 (1989). ZBL0686.03024.

| cite | improve this answer | |
$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.